Alert archive / Virginia / Red Flag Warnings in 2008
Red Flag Warning 8, NWS Blacksburg, VA
NWS Blacksburg, VA issued this red flag warning at Dec 31, 2008, 11:19 AM EST for 6 counties in North Carolina; 14 counties in Virginia. It was in force for 10 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 31, 2008, 11:19 AM EST (16:19 UTC)
- Expired
- Dec 31, 2008, 9:00 PM EST
- In force
- 10 hr
- Issued by
- NWS Blacksburg, VA
Counties Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Amherst County, VA, Appomattox County, VA, Bedford County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Danville, VA, City of Lynchburg, VA, City of Martinsville, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 31, 11:24 AM EST | NON-TSTM WND DMG | 5 E Ararat, VA | HIGH WINDS DOWNED A TREE NEAR CLAUDVILLE THAT FELL ON POWER LINES. SPARKS FROM THE LINES CAUSED A WILDFIRE. ADDITIONAL TREES WERE BLOWN DOWN ACROSS MANY PARTS OF PATRICK COUNTY. |
| Dec 31, 2:14 PM EST | NON-TSTM WND DMG | Mount Airy, NC | 23 TREES AND POWER LINES DOWN ACROSS THE COUNTY THROUGHOUT THE DAY. THREE POWER POLES SNAPPED IN THE TOWN OF MOUNT AIRY AT 1056...1014...AND 1414 EST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- -87 m²/s²
- 0-3 km storm-relative helicity
- -107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS81 KRNK 311619 RFWRNK RED FLAG WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1119 AM EST WED DEC 31 2008 ...GUSTY NORTHWEST WINDS AND LOW HUMIDITY LEVELS UNTIL 9 PM... .NORTHWEST WINDS WILL CONTINUE TO GUST IN THE 30 TO 40 MPH UNTIL 9 PM. HUMIDITIES LEVELS ARE HOVERING AROUND 30 PERCENT THIS MORNING AND WILL DROP INTO THE 20S THIS AFTERNOON AND EVENING. THIS CONTINUES TO PRODUCE WEATHER CONDITIONS THAT SUPPORT RAPID FIRE SPREAD AND EXTREME FIRE BEHAVIOR. NCZ003>006-019-020-VAZ032>035-043>047-058-059-010200- /O.NEW.KRNK.FW.W.0008.081231T1619Z-090101T0200Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1119 AM EST WED DEC 31 2008 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING... THE GUSTY WINDS AND LOW HUMIDITY WILL CREATE CONDITIONS THAT SUPPORT RAPID FIRE SPREAD AND POTENTIAL FOR EXTREME FIRE BEHAVIOR. HUMIDITIES IN THE 20S COUPLED WITH WIND GUSTS TO 40 MPH CAN BE EXPECTED. CONDITIONS SHOULD IMPROVE BY 900 PM THIS EVENING. FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. FIRE PERIMETERS ON THE EXISTING WILDLAND FIRES SHOULD BE MONITORED CLOSELY FOR POTENTIAL ESCAPE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ RCS
1 follow-up statement
000 WWUS81 KRNK 312020 RFWRNK RED FLAG WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 320 PM EST WED DEC 31 2008 ...GUSTY NORTHWEST WINDS AND LOW HUMIDITY LEVELS UNTIL 9 PM... .NORTHWEST WINDS WILL CONTINUE TO GUST IN THE 30 TO 40 MPH UNTIL 9 PM. HUMIDITIES LEVELS WILL DROP INTO THE 20S THIS AFTERNOON AND EVENING. THIS CONTINUES TO PRODUCE WEATHER CONDITIONS THAT SUPPORT RAPID FIRE SPREAD AND EXTREME FIRE BEHAVIOR. NCZ003>006-019-020-VAZ032>035-043>047-058-059-010200- /O.CON.KRNK.FW.W.0008.000000T0000Z-090101T0200Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 320 PM EST WED DEC 31 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING... THE GUSTY WINDS AND LOW HUMIDITY WILL CREATE CONDITIONS THAT SUPPORT RAPID FIRE SPREAD AND POTENTIAL FOR EXTREME FIRE BEHAVIOR. HUMIDITIES IN THE 20S COUPLED WITH WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED. CONDITIONS SHOULD IMPROVE BY 900 PM THIS EVENING. FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. FIRE PERIMETERS ON THE EXISTING WILDLAND FIRES SHOULD BE MONITORED CLOSELY FOR POTENTIAL ESCAPE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ RCS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Dec 31, 6:42 AM EST, 4 hours 37 minutes earlier.
Area forecast discussion, Dec 31, 6:42 AM EST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 AM EST WED DEC 31 2008
.SYNOPSIS...
LOW PRESSURE WILL MOVE OFF THE MID ATLANTIC COAST TODAY. THIS WILL
BRING STRONG WINDS TO THE AREA TODAY ALONG WITH COLDER AIR. HIGH
PRESSURE BUILDS IN TONIGHT AND THURSDAY...FOLLOWED BY ANOTHER
FRONT FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
ALREADY GETTING GUSTS TO 61 KNOTS AT KGEV...ALTHOUGH THIS AIRPORT
TENDS TO BE THE EXTREME IN THESE WIND EVENTS. HOWEVER...GETTING
GUSTS CLOSE TO 50 KNOTS IN THE MESONET AROUND THE NC HIGH COUNTRY.
THE FRONT HAS JUST MOVED ACROSS THE NEW RIVER VALLEY...AND WIND
SHOULD BEGIN TO INCREASE IN THE NEXT FEW HOURS...AS THE FAST
MOVING LOW TRACKS EAST FROM WRN PA TO NJ. THE COLD AIR ADVECTION
AT THE SFC IS LAGGING ALL THE WAY BACK INTO WRN WV/SE KY. THE
TRACK OF THE LOW...THE STRONG COLD AIR ADVECTION...AND THE LLJ OF
55 TO 60 KNOTS HAS PROMPTED ME TO EXPAND OUR HIGH WIND WARNING TO
INCLUDE THE ROANOKE/SRN SHENANDOAH VALLEYS AND BLUE RIDGE
COUNTIES...SOUTH INTO THE NC FOOTHILLS AND NEW RIVER VALLEY. MODEL
SOUNDINGS SHOW INVERSION THIS MORNING WITH MOMENTUM TRANSFERS OF
50+ KNOTS...AND WITH DOWNSLOPE AND STRONG SUBSIDENCE...GUSTS TO 60
MPH WILL BE COMMON ON THE RIDGES AND JUST LEE OF THEM. HAVE ALSO
EXPANDED THE WIND ADVISORY TO INCLUDE ALL PIEDMONT COUNTIES. GUSTS
TO 50 MPH SHOULD ALSO BE LIKELY.
THESE HEADLINES RUN UNTIL 9 PM...BUT APPEARS THAT BEST WINDS WILL
OCCUR FROM 15Z/11AM UNTIL 21Z/4PM.
OTHER THAN THE WINDS...EXPECT UPSLOPE SNOW SHOWERS TO DEVELOP THIS
MORNING IN SE WV DOWN INTO NC MTNS...HOWEVER...THE MOISTURE DEPTH
IS SHALLOW...AND AREAS EXCEPT THE WRN GREENBRIER COUNTY MTNS WILL
SEE NEGLIGIBLE AMOUNTS. COULD SEE 1-2 INCHES IN WRN
GREENBRIER...AS THE SLR SHOULD INCREASE TO 20 TO 1 OR HIGHER.
AS THE WAVE MOVES EAST THIS EVENING...THE MOISTURE IS GONE...AND
SHOULD SEE MAINLY CLEAR SKIES. HIGH PRESSURE WILL BUILD INTO THE
WEST LATE AND WINDS WILL DIMINISH RATHER QUICKLY TONIGHT.
TEMPS TODAY WILL BE TRICKY DUE TO LAG IN COLD AIR. STILL SHOULD
SEE MORNING/DAYBREAK HIGHS IN THE WEST WITH TEMPS FALLING THE REST
OF THE DAY. TEMPS OUT EAST WILL WARM THROUGH THE MORNING THEN FALL
LATE IN THE DAY.
TONIGHT...DECIDED TO GO AT OR BELOW MAV MOS AS THINK THIS ARCTIC
AIRMASS...WITH LOW DEWPINTS AND WINDS DIMINISHING LATE DRIVE THE
TEMPS LOWER BY A DEGREE TO 3 DEGREES FROM MOS.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
ALTHOUGH HIGH PRESSURE IS IN PLACE NEW YEARS DAY...MAX TEMPS COULD
BE COLDER THAN GUIDANCE IF HIGH CLOUDS PROVE TO BE THICK...BUT NOT
EXPECTING THIS TO HAPPEN ATTM.
MADE MANY CHGS TO THE FORECAST THROUGH FRIDAY. INC CLDS AND WINDS
AFTER MIDNIGHT MAY KEEP SE WEST VA WARMER THAN GUIDANCE
EXPECTS...WHEREAS LYH/DAN CORRIDOR MAY DECOUPLE AND END UP NEAR OR
BELOW GUIDANCE AS HIGH PRESSURE MOVES OFF THE COAST.
MODELS CONTINUED THEIR TREND OF BACKING OFF POPS FOR FRIDAY...AND
CONSIDERING THE VERY DRY AIRMASS IN PLACE...THIS SEEMS TO BE THE
RIGHT DIRECTION. HARD PRESSED TO FIND ANY SOLUTIONS SPITTING OUT
QPF ON FRIDAY...EVEN AFTER LOOKING THROUGH ALL OF THE SREF
MEMBERS. THE OP NAM SEEMED TO BE AN OUTLIER...LOOKING SPURIOUS
WITH SOME OF THE WEAK WAVES OVER NW NC. THE NAM WRFS PROBLEMS WITH
QPF PAST 24HRS HAVE BEEN WELL DOCUMENTED. LEFT HIGHEST POPS OVER
THE SOUTHSIDE AND SE WEST VA...BUT CUT BACK ALONG THE NEW RIVER
VALLEY. PRECIP WOULD HAVE TO ARRIVE EARLY IN THE DAY FOR MIXED P
TYPE...WHICH DOESNT SEEM LIKELY RIGHT NOW. WHEN PRECIP DOES ARRIVE
H85-H100 THICKNESS VALUES ARE SUCH THAT ONLY A RAIN/SNOW MIX IS
EXPECTED. CONSIDERING HOW CHILLY THE BOUNDARY LAYER MIGHT
BE...USED TEMPS NEAR 40F FOR A SNOW/RAIN MIX. STILL PERHAPS A CHC
FOR FZRA/SLEET EARLY FRIDAY ACROSS NW NC. H85 TEMPS LOOKED TOO
COLD OFF THE OP GFS FRIDAY NIGHT...SO SHADED TOWARDS THE WARMER
MET MOS NUMBERS FOR MINIMUM TEMPS. NOT A REAL FAVORABLE WIND
DIRECTION FOR UPSLOPE SNOW SHWS ACROSS SE WEST VA WITH A WESTERLY
WIND AND PERHAPS MARGINAL H85 TEMPS. RIGHT NOW...WOULD ONLY EXPECT
NUISANCE AMOUNTS EVEN IN WESTERN GREENBRIER FRIDAY.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
SATURDAY HIGH PRESSURE WILL CONTINUE TO MOVE INTO THE AREA. IN ADVANCE
OF THE CENTER OF THE HIGH...A PRESSURE GRADIENT WILL HELP MAINTAIN
NORTHWEST UPSLOPE FLOW INTO THE SE WV MOUNTAINS. LOOK FOR SOME
LINGERING SNOW SHOWERS/FLURRIES IN THE FORENOON SATURDAY BECAUSE OF
THIS. A DRY FORECAST WILL THEN TAKE THE ENTIRE AREA FROM SATURDAY
AFTERNOON INTO SATURDAY NIGHT.
THIS DRY FORECAST WILL BE SHORT LIVED...AS THE INFLUENCE OF
OVERRUNNING ALONG AND ADVANCE OF AN APPROACHING WARM FRONT WILL
BRING LIGHT PRECIPITATION TO MAINLY WESTERN PARTS OF THE AREA. THE
GFS IS SUGGESTING AN 850 MB WARM NOSE INCREASING TO +6 TO +8 C
ACROSS THE REGION BY DAYBREAK SUNDAY. THE ONSET OF PRECIPITATION IS
EXPECTED MORE TOWARDS THE LATE MORNING WHEN SURFACE TEMPERATURES IN
NORTHERN PARTS OF THE AREA STILL WILL BE IN THE UPPER 20S TO LOWER
30S. BECAUSE OF THIS...EXPECTING FREEZING RAIN IN PARTS OF SE WV
LATE SUNDAY MORNING. HOWEVER...THERE WILL BE A TRANSITION TO RAIN
DURING THE DAY AS STRONG WARM AIR ADVECTION HELPS SURFACE
TEMPERATURES REACH THE LOWER 40S TO AROUND 50 BY THE AFTERNOON IN
MOST AREAS.
THE AFOREMENTIONED WARM FRONT IS IN ASSOCIATION WITH AN AREA OF LOW
PRESSURE LIFTING NORTHEAST THROUGH THE OHIO VALLEY. THIS PARENT LOW
IS EXPECTED TO MOVE INTO NEW ENGLAND BY MONDAY MORNING...BRINGING
ITS ASSOCIATED COLD FRONT THROUGH OUR REGION SUNDAY NIGHT. THIS WILL
ALLOW FOR A TRANSITION TO UPSLOPE FLOW CONDITIONS ONCE AGAIN WITH
SNOW SHOWERS IN THE MOUNTAINS AND RAIN SHOWERS EAST OF THE BLUE
RIDGE WITH THE PASSAGE OF THE FRONT.
THE FRONT IS NOT EXPECTED TO MAKE MUCH PROGRESS SOUTH OF THE AREA ON
MONDAY BEFORE IT GETS LIFTED NORTH AGAIN AS A WARM FRONT IN RESPONSE
TO AN AREA OF LOW PRESSURE EXITING TEXAS AND MOVING INTO THE LOWER
MISSISSIPPI RIVER VALLEY. OVERRUNNING PRECIPITATION IN ASSOCIATION
WITH THIS WARM FRONT WILL HAVE A GREATER POTENTIAL TO FALL INTO
FREEZING OR SUB-FREEING SURFACE AIR...BUT STILL WITH A NOTABLE WARM
NOSE ALOFT. WE WILL HAVE THE POTENTIAL FOR A WIDE VARIETY OF WINTRY
PRECIPITATION MONDAY NIGHT INTO TUESDAY...BEFORE A TRANSITION IN
MOST AREA TO ALL RAIN BY THE AFTERNOON ON TUESDAY.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
STRONG WEST TO NORTHWEST WINDS WILL AFFECT ALL TAF SITES TODAY.
GUSTS UP TO 40-50 KNOTS CAN BE EXPECTED AT THE HIGHER RIDGES...AND
JUST LEE OF THEM. SMALLER AIRPORTS THAT CAN EXPECT THE STRONGEST
WINDS INCLUDE KGEV...KBCB...AND KHSP. THIS WILL ALSO BE
CONTRIBUTING TO SVR TURBULENCE. CLOUDS WILL BE IMPACTING THE SE WV
AIRPORTS WITH VFR TO OCCASIONAL MVFR CIGS. LIGHT SNOW SHOWERS WILL
MAINLY STAY TO THE WEST AND NORTH OF LWB/BLF.
SURFACE WINDS WILL BEGIN TO DIMINISH TOWARD EARLY EVENING...AND
BECOME LIGHT BY 12Z THU...AS HIGH PRESSURE MOVES IN.
ANOTHER FRONT WILL MOVE IN FRIDAY AND BRING THE CHANCE OF
RAIN/SNOW...AND LOWER CIGS.
&&
.FIRE WEATHER...
STRONG WINDS...VERY DRY AIR AND SOME LOW FUEL MOISTURES WILL BRING
ABOUT HIGH FIRE DANGER TODAY EAST OF THE MTNS. ATTM...PLAN ON
ISSUING A FIRE DANGER STATEMENT FOR THE PIEDMONT/FOOTHILLS FOR
THIS INCREASE FIRE DANGER. THE GROUND IS SOMEWHAT MOIST...BUT THE
WINDS SHOULD HELP DRY OUT THE 10 HOUR FUELS MORE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL 9 PM EST THIS EVENING FOR VAZ010>020-
022>024-032>035.
WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR VAZ007-009-
043>047-058-059.
NC...HIGH WIND WARNING UNTIL 9 PM EST THIS EVENING FOR NCZ001>003-
018-019.
WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR NCZ004>006-020.
WV...WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR WVZ042>045.
&&
SYNOPSIS...PM/WP
NEAR TERM...PH/WP
SHORT TERM...KM
LONG TERM...DS
AVIATION...PH/WP
FIRE WEATHER...WPHazardous weather outlook, Dec 31, 4:25 AM EST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 425 AM EST WED DEC 31 2008 NCZ003-019-VAZ010>014-017>020-022>024-032>035-010930- SURRY-WILKES-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST- 425 AM EST WED DEC 31 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ007-009-043>047-058-059-WVZ044-010930- STOKES-ROCKINGHAM-CASWELL-YADKIN-TAZEWELL-SMYTH-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MONROE- 425 AM EST WED DEC 31 2008 ...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ042-043-045-010930- MERCER-SUMMERS-GREENBRIER- 425 AM EST WED DEC 31 2008 ...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ015-016-010930- ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL- 425 AM EST WED DEC 31 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Dec 31, 9:30 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
930 AM EST WED DEC 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 AM NON-TSTM WND GST BOONE 36.21N 81.67W
12/31/2008 M59 MPH WATAUGA NC AWOS
&&
TWLocal storm report, Dec 31, 9:31 AM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
931 AM EST WED DEC 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 AM NON-TSTM WND GST DUBLIN 37.12N 80.70W
12/31/2008 M58 MPH PULASKI VA AWOS
&&
TWSpecial weather statement, Dec 31, 10:02 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1002 AM EST WED DEC 31 2008 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-312130- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO... YADKINVILLE...SALEM...FINCASTLE...LEXINGTON...STUART... ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...DANVILLE... LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE 1002 AM EST WED DEC 31 2008 ...ENHANCED FIRE DANGER TODAY... STRONG WEST TO NORTHWEST WINDS WILL GUST IN THE 45 TO 55 MPH RANGE TODAY...WITH HIGHER GUSTS ALONG THE BLUE RIDGE. DRY ARCTIC AIR WILL BE PUSHING IN WITH THESE WINDS...SEND HUMIDITIES DOWN BELOW 30 PERCENT THIS AFTERNOON. THIS COMBINATION WILL LEAD TO RAPID DRYING OF FINE FUEL MOISTURES EAST OF THE BLUE RIDGE...AND INCLUDING THE SOUTHERN SHENANDOAH AND ROANOKE VALLEYS. LOCAL FIRE MANAGEMENT OFFICIALS SHOULD TAKE THE NECESSARY PRECAUTIONS FOR THIS INCREASED FIRE DANGER THREAT. RCS
Local storm report, Dec 31, 10:19 AM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1019 AM EST WED DEC 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM NON-TSTM WND DMG NEWPORT 37.28N 80.50W
12/31/2008 GILES VA NWS EMPLOYEE
TREES DOWN ON HWY 460.
&&
TWLocal storm report, Dec 31, 10:24 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 AM EST WED DEC 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM NON-TSTM WND DMG 3 W BLACKSBURG 37.23N 80.47W
12/31/2008 MONTGOMERY VA NWS EMPLOYEE
TREES DOWN ON HWY 60 NEAR PANDAPAS POND.
&&
TWLocal storm report, Dec 31, 11:04 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1104 AM EST WED DEC 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM NON-TSTM WND DMG FRIES 36.72N 80.97W
12/31/2008 CARROLL VA TRAINED SPOTTER
16 INCH DIA. PINE SNAPPED IN MIDDLE.
&&
TWNearby
Red Flag Warnings in Virginia, 2008Red Flag Warnings in North Carolina, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.